South Carolina, 2005

Damaging Winds in South Carolina, May 10, 2005

May 10, 2005 · NWS CHS · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 10, 1:25 PM EST, 5 hours 50 minutes earlier.

Area forecast discussion, May 10, 1:25 PM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT TUE MAY 10 2005

.SHORT TERM /TONIGHT AND WED/...TSTMS ARE BEGINNING TO ORGANIZE
ACROSS MUCH OF THE UPSTATE AND MIDLANDS THIS AFTN AHEAD OF AN
IMPRESSIVE UPPER LOW OVER N GA. THE VSBL SATL PRESENTATION IS RATHER
IMPRESSIVE WITH CYCLONIC CONVECTIVE BANDS EXTENDING FROM THE SRN NC
MOUNTAINS SE THROUGH THE MIDLANDS INTO INTERIOR SE GA. THE ATMOS
ACROSS SRN SC AND SE GA CONTINUES TO SLOWLY DESTABILIZE WITH LI/S OF
-3 TO -6 AND SBCAPES OF 1000-1500 J/KG. MAPS SOUNDINGS SUGGEST MUCH
OF THE AREA REMAINS WEAKLY CAPPED AROUND 700 MB BUT THIS COULD
CHANGE OVER THE NEXT FEW HOURS AS THE UPR LOW DRAWS CLOSER AND
MID-LVL LAPSE RATES STEEPEN. LOW-LVL MOISTURE REMAINS RATHER POOR
WITH DEWPOINTS DOWN INTO THE MID-UPR 50S SO AM NOT EXPECTING
ANYTHING MORE THAN ISOLD TO SCATTERED ACTIVITY. FIRST PERIOD POPS
WILL BE HEAVILY DEPENDANT ON HOW THINGS EVOLVE OVER THE NEXT FEW
HOURS BUT WILL LIKELY GO NO HIGHER THAN 30 POPS. WBZ LVLS ARE QUITE
LOW SO LARGE HAIL WILL BE POSSIBLE IN THE STRONGER STORMS. SPC IS
CURRENTLY MONITORING THE RGN FOR A PSBL SVR TSTM WATCH LATER THIS
AFTN. ONCE CONVECTION DIES OFF THIS EVENING EXPECT DRY CONDITIONS.
TEMPS WILL FALL INTO THE LWR-MID 60S UNDER PC SKIES.

UPR LOW IS PROGGED TO BE JUST OFF THE SE U.S. COAST WED AS RIDGING
BUILDS OUT TO THE WEST. SIMILAR TO TODAY...LOW-LVL MOISTURE WILL
REMAIN LIMITED BUT WITH A COLD POCKET ALOFT /H5 TEMPS OF -12 TO 14C/
ANY TSTMS THAT FIRE WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL. IT
WILL BE ANOTHER WARM DAY WITH TEMPS WELL INTO THE 80S AWAY FROM THE
IMMEDIATE COAST.
&&

.LONG TERM /WED NIGHT THROUGH TUE/...UPR RIDGE WILL BECOME
REESTABLISHED ACROSS THE AREA THROUGH THE END OF THE WEEK. A BROAD
UPR TROF WILL DIVE INTO THE NRN PLAINS LATER THIS WEEKEND WHICH WILL
HELP PUSH A CDFNT S INTO THE OH AND MS VALLEYS ON SUN. THE FNT IS
FCST TO PUSH ACROSS SUN INTO MON AND THE BEST PCPN CHANCES WILL BE
CENTERED DURING THIS TIME PERIOD.
&&

.MARINE...RATHER PERSISTENT TROUGH OF LOW PRES JUST N OF THE WATERS
THIS AFTN WITH LGT S TO SW WINDS OVER THE MARINE AREA. WINDS TO
BECOME VARIABLE OVERNIGHT AS A WEAK AREA OF LOW PRES LOOKS TO MOVE
IN. MORE OF AN ONSHORE FLOW TAKES HOLD LATER TOMORROW WITH THE
TROUGH SINKING SWD AND WEAK HIGH PRES MOVING DOWN THE COAST. HAVE
NOT YET COMPLETELY BOUGHT INTO ETA WHICH PUSHES A BACKDOOR FRONT
THROUGH ON FRI. HOWEVER...HAVE BACKED WINDS OVER NRN SECTIONS LATE
FRI WHICH BETTER MESHES WITH SURROUNDING OFFICES. HIGH PRES TO
REMAIN IN CONTROL THROUGH THE WEEKEND WITH RELATIVELY TRANQUIL
CONDITIONS ANTICIPATED. WINDS MAY PICK UP SUN AHEAD OF NEXT FRONTAL
SYSTEM APPROACHING FROM THE W. SEAS TO REMAIN AOB 3 FT THROUGH SAT.
&&

.AVIATION...RAIN/THUNDER CHANCES STILL TOO LOW ATTM TO INCLUDE IN
TAFS BUT WILL CONTINUE TO KEEP AN EYE ON ACTIVITY TRYING TO DEVELOP
THIS AFTN AND WILL AMEND TAFS IF NEED BE. OTHERWISE...VFR
CONDITIONS EXPECTED UNTIL AFTER MIDNIGHT WHEN FOG IS A GOOD
POSSIBILITY. HAVE LOWERED VSBYS FOR TOMORROW MORNING BUT KEPT THEM
IN THE MVFR CATEGORY FOR NOW DESPITE SOME GUIDANCE HINTING AT IFR
VSBYS.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

ST/RB
Hazardous weather outlook, May 10, 4:03 AM EST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
503 AM EDT TUE MAY 10 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-111000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
503 AM EDT TUE MAY 10 2005

CORRECTED TEXT

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH
CAROLINA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM
THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 10, 5:54 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
654 PM EDT TUE MAY 10 2005

SCZ040-110000-
ALLENDALE-
654 PM EDT TUE MAY 10 2005

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY THROUGH 800 PM
EDT...

AT 654 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTH OF AVERILL...
OR ABOUT 12 MILES WEST OF ALLENDALE...MOVING EAST AT 15 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
MILLETT...AVERILL...MARTIN...BALDOCK...MILBURY...APPLETON...
SEIGLING...ALLENDALE...ROUSE AND BARTON THROUGH 800 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Special weather statement, May 10, 6:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
712 PM EDT TUE MAY 10 2005

GAZ099-110000-
CANDLER-
712 PM EDT TUE MAY 10 2005

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY THROUGH 800 PM
EDT...

AT 712 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTH OF CANOE...OR
ABOUT 5 MILES NORTHWEST OF METTER...MOVING EAST AT 15 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SHAMROCK...OLIFFTOWN...CANOE...ALINE...METTER...UNION...PARISH AND
PULASKI THROUGH 800 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Special weather statement, May 10, 6:25 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
725 PM EDT TUE MAY 10 2005

SCZ042-043-110030-
HAMPTON-INLAND COLLETON-
725 PM EDT TUE MAY 10 2005

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY AND NORTHERN
COLLETON COUNTY THROUGH 830 PM EDT...

AT 725 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTH OF
CROCKETVILLE...OR ABOUT 6 MILES NORTHEAST OF HAMPTON...MOVING EAST AT
20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND HAMPTON...CROCKETVILLE...BRUNSON...MOSELLE...MILEY...LODGE...
ISLANDTON...ASHTON...CALDWELL AND PADGETTS THROUGH 830 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND EXCESSIVE CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED.
Special weather statement, May 10, 6:30 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
730 PM EDT TUE MAY 10 2005

GAZ088-110000-
SCREVEN-
730 PM EDT TUE MAY 10 2005

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 800 PM
EDT...

AT 730 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER WHITE HILL...OR ABOUT 5
MILES SOUTHEAST OF SYLVANIA...MOVING EAST AT 15 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WATERS...
SYLVANIA...GOLOID...FARMDALE...CAPTOLO...ALTMAN...WHITE HILL...GREEN
HILL...HUNTERS AND SHEPPARDS THROUGH 800 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND EXCESSIVE CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED.
Special weather statement, May 10, 6:51 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
751 PM EDT TUE MAY 10 2005

SCZ044-110030-
DORCHESTER-
751 PM EDT TUE MAY 10 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 830 PM
EDT...

AT 751 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHWEST OF
RIDGEVILLE...OR ABOUT 10 MILES WEST OF SUMMERVILLE...MOVING
NORTHEAST AT 15 MPH. THIS WILL AFFECT AREAS IN AND AROUND
WESTOE...SLANDSVILLE...KNIGHTSVILLE...GIVHANS...GETTYSVILLE...COOKE
CROSSROADS...CLUBHOUSE CROSSROADS...PREGNALL...ORCHARD HILL AND
LOTTS CROSSROADS THROUGH 830 PM EDT.

EXCESSIVE CLOUD TO GROUND LIGHTNING AND HAIL TO ONE HALF INCH IN
DIAMETER CAN BE EXPECTED WITH THESE STORMS
Special weather statement, May 10, 6:59 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
759 PM EDT TUE MAY 10 2005

GAZ100-110045-
BULLOCH-
759 PM EDT TUE MAY 10 2005

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY THROUGH 845 PM
EDT...

AT 759 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER IRONGATE...OR ABOUT 3
MILES SOUTHWEST OF STATESBORO...MOVING EAST AT 15 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WESTCHESTER...REGISTER...JIMPS...IRONGATE...HOPEULIKIT...
WESTBROOKE...HUNTINGTON...DEERFIELD...STATESBORO AND SOMERSET THROUGH
845 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND EXCESSIVE CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 47 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colleton

When
May 10, 7:15 PM EST to 7:20 PM EST
Where
Colleton County, Lodge
Measured
55 kt (63 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
33.067, -80.950

Coastal Electric Cooperative reported trees and powerlines down.

Thunderstorm Wind, Colleton

When
May 10, 7:15 PM EST to 7:20 PM EST
Where
Colleton County, Islandton
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.900, -80.933

Large tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450300, 5450301.